Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX

May 31, 2005Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2005, 9:50 AM CDT for Mitchell County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 9:50 AM CDT (14:50 UTC)
Expired
May 31, 2005, 10:08 AM CDT
In force
18 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 111 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 311450
SVRMAF
TXC335-311515-
/O.NEW.KMAF.SV.W.0103.050531T1450Z-050531T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 AM CDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MITCHELL COUNTY IN WEST TEXAS

* UNTIL 1015 AM CDT

* AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
  SOUTH OF LORAINE...OR 12 MILES SOUTHEAST OF COLORADO CITY...MOVING
  SOUTHEAST AT 35 MPH.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3244 10076 3228 10081 3212 10067 3245 10067

$$
1 follow-up statement
000 
WWUS54 KMAF 311508
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1005 AM CDT TUE MAY 31 2005

TXC335-311515-
/O.CAN.KMAF.SV.W.0103.000000T0000Z-050531T1515Z/
MITCHELL-
1005 AM CDT TUE MAY 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MITCHELL COUNTY
IS CANCELLED...

AT 1005 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED. 

A REPORT UP TO GOLF BALL SIZE HAIL WAS INDICATED IN EXTREME EASTERN 
MITCHELL COUNTY 7 MILES TO THE NORTH OF SR 208 AT 956 AM.  AT THIS 
TIME HOWEVER...THE STORM THAT PRODUCED THE LARGE HAIL HAS NOW EXITED 
THE COUNTY AND HAS MOVED INTO NOLAN COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3244 10076 3228 10081 3212 10067 3245 10067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:00 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 31, 7:00 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 AM CDT TUE MAY 31 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO RID ZONES OF SEVERE THUNDERSTORM
WATCH 361...WHICH WAS VALID UNTIL 12Z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, May 31, 4:40 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 AM CDT TUE MAY 31 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010915-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
440 AM CDT TUE MAY 31 2005 (340 AM MDT TUE MAY 31 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS THE WESTERN
LOW ROLLING PLAINS THIS MORNING.  SOME OF THESE STORMS COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS AS THEY MOVE THROUGH THESE AREAS.
THESE THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY OR MOVE
OUT OF THE WESTERN LOW ROLLING PLAINS REGION BY 700 AM CDT.

WIDELY SCATTERED THUNDERSTORMS COULD REDEVELOP ALONG A DRYLINE THIS
AFTERNOON...ROUGHLY ALONG AND EAST OF A LAMESA...MIDLAND...AND
SANDERSON LINE.  SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...A CLUSTER OF
THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE ALONG
AND BEHIND A FRONTAL BOUNDARY LATE THIS AFTERNOON AND EARLY THIS
EVENING.  THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD ACROSS THE
WESTERN LOW ROLLING PLAINS THIS EVENING.  SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH
MONDAY.  THE BEST CHANCE WILL BE OVER THE LOWER TRANS PECOS AND THE
EASTERN PERMIAN BASIN THURSDAY NIGHT INTO FRIDAY.  SMALL HAIL...
STRONG GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE WESTERN LOW ROLLING
PLAINS...EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS THIS AFTERNOON
AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 31, 8:22 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 AM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             8 NE GAIL               32.85N 101.35W
05/31/2005  1.75 INCH        BORDEN             TX   PUBLIC

            GOLFBALL SIZE HAIL FOR 10 MINUTES FROM 735 AM TO 745 AM 8
            MILES NORTHEAST OF GAIL ACCOMPANIED BY 60 MPH WIND GUST.

0807 AM     HAIL             FLUVANNA                32.89N 101.15W
05/31/2005  1.75 INCH        SCURRY             TX   PUBLIC

            GOLFBALL SIZE HAIL REPORTED IN FLUVANNA.

0816 AM     HAIL             10 WSW SNYDER           32.66N 101.07W
05/31/2005  1.00 INCH        SCURRY             TX   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED 10 MILES WSW OF
            SNYDER.

&&

SN
Local storm report, May 31, 8:43 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 AM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HAIL             1 N IRA                 32.59N 101.00W
05/31/2005  1.75 INCH        SCURRY             TX   PUBLIC

            GOLFBALL SIZE HAIL REPORTED BY THE PUBLIC ALONG WITH 60
            MPH WINDS.

&&

SN
Local storm report, May 31, 9:18 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
918 AM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HAIL             LORAINE                 32.41N 100.71W
05/31/2005  1.00 INCH        MITCHELL           TX   POST OFFICE

            QUARTER SIZE HAIL REPORTED BY POST OFFICE EMPLOYEE.

&&

SN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:08 AM CDTTornado WarningMAFGaines30 min
May 31, 5:49 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry46 min
May 31, 7:16 AM CDTSevere Thunderstorm WarningMAFBorden59 min
May 31, 8:03 AM CDTSevere Thunderstorm WarningMAFScurry57 min
May 31, 8:43 AM CDTSevere Thunderstorm WarningMAFMitchell62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.